Funnel Cloud, Valley
- When
- September 21, 1:00 PM MST
- Where
- Valley County, 15 mi ESE of Opheim
- Reported by
- Public
- Coordinates
- 48.767, -106.096
Public reported, via social media, a cold air funnel amid low clouds and scattered rain showers in the area.
A large upper-level low pressure system moving through the Great Basin and central Rockies regions, directed multiple periods of moderate rainfall, low clouds and weak instability over portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A large upper-level low pressure system moving through the Great Basin and central Rockies regions, directed multiple periods of moderate rainfall, low clouds and weak instability over portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 21, 8:54 AM MST, 4 hours 6 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service GLASGOW MT 954 AM MDT WED SEP 21 2016 .SHORT TERM...for northeast Montana...today through Fri... Sent an update this morning to more accurately reflect current radar reflectivity using the latest near and short term model consensus. Plenty of moisture available in the atmosphere and many if not all locations in NE Montana have received some measurable precipitation through this morning. While rain is expected to continue today, especially up toward the NE corner of our CWA, the overall coverage is expected to be somewhat scattered through late this afternoon. By tonight, models indicate that a more organized band of rain will line up from south-central Montana toward Glasgow. BMickelson Previous short term discussion: Upper trof dropping across the Pacific Northwest with moisture streaming across northern California and into Montana. Scattered showers continue over the northern zones this morning before briefly ending as the upper low drops south and flow changes orientation and the band of showers redevelops to the southwest. System begins to tap into the remains of TS Paine as it pushes into northern Nevada later today with more widespread rain spreading north. Various waves of rainfall expected across the region as the system lifts toward eastern Montana by the weekend. As the storm approaches, east winds will be increasing. Lake wind advisory criteria is expected to be met for Thursday and Thursday night. Ebert .LONG TERM...Fri night through Wed... The latest forecast continues with an overall cool and wet pattern for northeast Montana for Friday night into the first half of the weekend. By the time all is said and done, widespread 1 to 3 inches of rainfall will likely occur across large portions of the forecast area, although the precise locations where the highest rainfall totals will occur is somewhat uncertain. Model differences also continue, highlighting that uncertainty. The 00z ECMWF shows a deepening surface low tracking into northwest North Dakota by late Saturday (992 mb) and driving abundant precipitation northward over eastern Montana persistently through the period, though a subtle dry slot is depicted in some of the area, particularly further west, before a final push of rain moves over the area Saturday night and early Sunday as the system departs. Meanwhile, the gfs is weaker with the track of the surface low in NW ND on Saturday afternoon (around 1000 mb) and presents a larger and more prolonged dry slot to portions of northeast Montana before that final round moves into the area. A blended model approach was taken for this forecast package, as confidence does exist on the big picture - cool and wet at times through early Sunday - even if uncertainty resides among the finer details. Monday through Wednesday...Models develop an upper level ridge over the western U.S. extending into the state of Montana. This will drive large scale subsidence and thus a drier weather pattern. Associated height rises also suggest a warming trend should ensue into the first half of next week. Maliawco && .AVIATION... FLIGHT CATEGORY: IFR to VFR SYNOPSIS: Periodic rain showers will continue at times today and tonight with a flow of pacific moisture streaming across the area. CIGS: should lower into MVFR most of the time with fuel loading likely. IFR ceilings may be possible but should be brief. VSBY: reductions are also possible in some of the steadier rain showers that pass over terminal locations, but likely will not pass much below 5 SM. WINDS: northeast at 5 to 15 kts throughout the cycle. Maliawco/GAH && .HYDROLOGY... Two separate sources of pacific moisture are expected to collide over the western states region and direct very efficient rain storms into the central/northern Rockies regions and the adjacent northern high plains region over the next several days. Cooler Pacific moisture by way of a large low pressure trough off the Washington State coastline and warm tropical moisture by way of Tropical Storm Paine off the Baja California coastline are expected to combine over the Great Basin to generate a very efficient atmosphere for moderate to heavy rainfall, especially Wednesday night through Saturday night. The latest model consensus shows generally good agreement and recent persistence in bringing widespread accumulating rainfall to all of northeast Montana through the remainder of the this week. Latest estimates from WPC show a swath of 3-day totals in excess of 2 inches with pockets of 3 inches of rainfall over our west and northwest zones. Area creeks and small streams are expected to rise quickly later this week and may flow out of their banks. Low water crossings and other flood prone areas could also easily be under water by this weekend. Those planning outdoor activities or with other outdoor interests would be wise to plan for a very wet period these next several days and expect back-country roadways to become near impassible due to gumbo/muddy conditions. BMickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 333 AM MDT WED SEP 21 2016 MTZ016>027-059>062-220945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 333 AM MDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT INTERMITTENT RAINFALL IS EXPECTED TODAY ON THE LEADING EDGE OF A STRONG STORM SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOLER AND WET WEATHER WILL CONTINUE INTO THE WEEKEND. RAINFALL TOTALS BY SATURDAY EVENING COULD BE UP TO 3 INCHES ACROSS PORTIONS OF NORTHEAST MONTANA. SMALL STREAM FLOODING AND RISES ON AREA RIVERS IS POSSIBLE BY LATE THIS WEEKEND INTO NEXT WEEK. ALSO WINDS WILL BE INCREASING AS THE STORM APPROACHES NORTHEAST MONTANA. WINDS WILL BE FROM THE EAST THROUGH FRIDAY THEN TURN TO THE NORTH-NORTHWEST FOR THE WEEKEND. THESE WINDS MAY CREATE HAZARDOUS BOATING CONDITIONS FOR AREA LAKES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 74 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 funnel cloud. Local standard time, as filed.
Public reported, via social media, a cold air funnel amid low clouds and scattered rain showers in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651739.